Geometriae Dedicata

, Volume 173, Issue 1, pp 365–392 | Cite as

Quotient categories, stability conditions, and birational geometry

  • Sven MeinhardtEmail author
  • Holger Partsch
Original Paper


This article deals with the quotient category of the category of coherent sheaves on an irreducible smooth projective variety by the full subcategory of sheaves supported in codimension greater than c. We prove that this category has homological dimension c. As an application, we describe the space of stability conditions on its derived category in the case c \(=\) 1. Moreover, we describe all exact equivalences between these quotient categories in this particular case, which is closely related to classification problems in birational geometry.


Stability conditions Abelian or triangulated quotient categories  Birational maps 

Mathematics Subject Classification




We would like to thank Daniel Huybrechts for many useful discussions and his warm support as well as Raphaël Rouquier, Henning Krause, Torsten Wedhorn, Xiao-WU Chen for a lot of useful comments and suggestions. Another big thank you goes to the referee for pointing out misprints and a lot of useful remarks. Finally we are very grateful to the following institutions: Bonn International Graduate School in Mathematics, Imperial College London and SFB/TR 45.


  1. 1.
    Balmer, P.: Presheaves of triangulated categories and reconstruction of schemes. Math. Ann. 324, 557–580 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Balmer, P.: The spectrum of prime ideals in tensor triangulated categories. J. Reine Angew. Math. 588, 149–168 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Bayer, A., Macrì, E., Toda, Y.: Bridgeland Stability Conditions on Threefolds I: Bogomolov-Gieseker type inequalities. to appear in JAG, 2011. arXiv:1103.5010Google Scholar
  4. 4.
    Berthelot, P., Grothendieck, A., Illusie, L.: Théorie des Intersections et Théorème de Riemann–Roch, volume 225 of Lect. Notes in Math. Springer, Berlin (1971)Google Scholar
  5. 5.
    Bondal, A., Orlov, D.: Reconstruction of a variety from the derived category and groups of autoequivalences. Compos. Math. 125, 327–344 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Bridgeland, T.: Stability conditions on a non-compact Calabi–Yau threefold. Commun. Math. Phys. 266, 715–733 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Bridgeland, T.: Stability conditions on triangulated categories. Ann. Math. 166, 317–345 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Bridgeland, T.: Stability conditions on K3 surfaces. Duke Math. J. 141, 241–291 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Bridgeland, T.: Spaces of stability conditions. In: Proceedings of Symposia in Pure Mathematics, 80 (2009)Google Scholar
  10. 10.
    Bridgeland, T.: Stability conditions and Kleinian singularities. Int. Math. Res. Notices 21, 4142–4157 (2009)MathSciNetGoogle Scholar
  11. 11.
    Gabriel, P.: Des catégories abéliennes. Bull. de la Société Math. de France 90, 323–448 (1962)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Gelfand, S.I., Manin, Y.I.: Methods of Homological Algebra. Springer, Berlin (2007)Google Scholar
  13. 13.
    Hartshorne, R.: Algebraic Geometry. Springer, 1977. GTM 52Google Scholar
  14. 14.
    Huybrechts, D.: Fourier–Mukai Transforms in Algebraic Geometry. Oxford Mathematical Monographs (2006)Google Scholar
  15. 15.
    Huybrechts, D., Macrì, E., Stellari, P.: Stability conditions for generic K3 categories. Compos. Math. 144, 134–162 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Lazarsfeld, R.: Positivity in Algebraic Geometry I. Springer, BerlinGoogle Scholar
  17. 17.
    Macrì, E.: Some examples of spaces of stability conditions on derived categories. Preprint 2004. math.AG/0411613Google Scholar
  18. 18.
    Macrì, E.: Stability conditions on curves. Math. Res. Lett. 14, 657–672 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Macrì, E., Mehrotra, S., Stellari, P.: Inducing stability conditions. J. Alg. Geom. 18, 605–649 (2009)CrossRefzbMATHGoogle Scholar
  20. 20.
    Manin, Y.I.: Lectures on the K-functor in algebraic geometry. [J] Russ. Math. Surv. 24(5), 1–89 (1969)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Meinhardt, S.: Stability conditions on derived categories. PhD thesis (2008)Google Scholar
  22. 22.
    Meinhardt, S.: Stability conditions on generic tori. Int. J. Math. 23, 1250035–1250052 (2012)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Miyachi, J.: Localization of triangulated categories and derived categories. J. Algebra 141, 463–483 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Mumford, D., Fogarty, J.: Geometric Invariant Theory, volume Erg. Math. 34, 2nd ed. Springer, Berlin (1982)Google Scholar
  25. 25.
    Murre, J.P.: Algebraic cycles and algebraic aspects of cohomology and K-theory. In: Algebraic Cycles and Hodge Theory (Green, Murre, Voisin), pp. 93–152 (1994)Google Scholar
  26. 26.
    Neeman, A.: Triangulated Categories. Princeton University Press, Princeton (2001)zbMATHGoogle Scholar
  27. 27.
    Okada, S.: Stability manifold of \(P^1\). J. Algebraic Geom. 15(3), 487–505 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Orlov, D.: On equivalences of derived categories and K3 surfaces. J. Math. Sci. 84, 1361–1381 (1997)CrossRefzbMATHGoogle Scholar
  29. 29.
    Rouquier, R.: Derived categories and algebraic geometry. In: Triangulated Categories (Holm, Jørgensen, Rouquier) (2010)Google Scholar
  30. 30.
    Thomason, R.B.: The classification of triangulated subcategories. Compos. Math. 105, 1–27 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Toda, Y.: Stability conditions and crepant small resolutions. Trans. Am. Math. Soc. 360(11), 6149–6178 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Toda, Y.: Limit stable objects on Calabi-Yau 3-folds. Duke Math. J. 149, 157–208 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Toda, Y.: Curve counting theories via stable objects I: DT/PT correspondence. J. Am. Math. Soc. 23, 11191157 (2010)CrossRefMathSciNetGoogle Scholar
  34. 34.
    Toda, Y.: A note on Bogomolov–Gieseker type inequality for Calabi-Yau 3-folds (2012). arXiv:1201.4911Google Scholar
  35. 35.
    Toda, Y.: Stability conditions and curve counting invariants on Calabi–Yau 3-folds. Kyoto J. Math. 52(1), 1–50 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Weibel, Ch.: The K-book: An Introduction to Algebraic K-Theory. A Graduate Textbook in Progress,

Copyright information

© Springer Science+Business Media Dordrecht 2014

Authors and Affiliations

  1. 1.Fachbereich C – Mathematik und NaturwissenschaftenBergische Universität WuppertalWuppertalGermany
  2. 2.Mathematisches InstitutHeinrich-Heine-Universität DüsseldorfDüsseldorfGermany

Personalised recommendations